Skip to content

The Medi-Go-Round

June 20, 2016

Well, if I ever wanted to be more involved in my treatment, I’ve got the opportunity now.  My psych nurse practitioner, Sarah, is working on fine-tuning my program as I’ve become a little unsteady in recent weeks, undoubtedly because the Zyprexa’s been decreased. I’m not manic or depressed in particular; what I am is a little of both. It’s like trying to balance myself on a skateboard after standing on good solid concrete…and if you know anything about me, you know I’m not the most graceful person on earth.

But she’s given me the green light to experiment with splitting my doses of Geodon (which has been increased again) at different times of the day, and since I’m having trouble with sleep again, she also added a new medication called trazodone. It’s technically an antidepressant but is used more for sleep than anything else, and I get to play with that one as well because effective dosages vary widely. Many people take around 100-200 mg; I’m starting with 50. Slow and steady wins the race.

The goal of changing all this around is an admirable one: to get me down to the lowest amount of Zyprexa possible, or even (in a perfect world) come off it entirely. That way we can use it as the go-to drug if/when my choo-choo starts going off the rails. The problem with vitamin Z is that it tends to cause problems with cholesterol, encourages metabolic dysfunction, and contributes to diabetes. I already have all of the above, so getting off the stuff would be a great idea.

I just hope I can do it—without becoming unstable!—because even though Zyprexa has always been the single most effective medication for my bipolar, I have a lot of medical issues that might get better if I don’t have to be on it all the time. I’m still taking the 5 mg dose Sarah put me on at the previous visit and am supposed to take another 10 mg if I start ramping up, so we’re not doing this rashly. It’s still a little scary though…the 7.5 mg they put me on in the hospital has kept a lot of the depression away along with the mania. I’d do almost anything to not feel the way I did then ever again. If all else fails, Sarah will put me back on that same dose, but there are lots of combinations with the six meds I’m on now, and one could be the magic bullet.

The bad news is, I’m going to have to come off Klonopin. The state is looking closely at providers’ habits of prescribing controlled substances, and they are being strongly discouraged from giving benzodiazepines. This is going to be tough; I’ve been on benzos for 15 years and withdrawal is supposed to be a gold-plated bitch. I believe it; one time I forgot the vitamin K for three nights and had withdrawal symptoms on the fourth. I felt squeamish, squirmy, couldn’t get comfortable and it seemed as if every synapse was firing all at once. It was most unpleasant. I have a plan though, and I’m going to taper off s-l-o-w-l-y over a period of weeks to months in the hope of escaping most of the ill effects.

So many changes, so little time. Ought to be interesting. I’m self-aware enough now to spot trouble pretty early on, and I won’t hesitate to call Sarah if things go sideways. In the meantime, I kind of like being in the driver’s seat…I just hope I don’t wind up steering myself into a crash!

Advertisements
One Comment leave one →
  1. July 3, 2016 5:49 am

    Good thing you have insight and a nursing background! Wish you Ruthe best in reducing Zyprexa for your health concerns.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: